Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Hastings, NE

June 29, 20174 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 9:59 PM CDT for 4 counties in Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 9:59 PM CDT (02:59 UTC)
Expired
Jun 29, 2017, 10:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:17 PM CDTHAIL 0.5Alton, KSPEA TO DIME SIZED HAIL WITH 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 9:02 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS53 KGID 300259
SVRGID
KSC141-147-163-183-300345-
/O.NEW.KGID.SV.W.0149.170630T0259Z-170630T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
959 PM CDT THU JUN 29 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rooks County in north central Kansas...
  Southern Smith County in north central Kansas...
  Northern Osborne County in north central Kansas...
  Southeastern Phillips County in north central Kansas...

* Until 1045 PM CDT

* At 959 PM CDT, a severe thunderstorm was located near Glade, or 8
  miles south of Phillipsburg, moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Phillipsburg, Smith Center, Osborne, Downs, Kensington, Kirwin,
  Woodston, Gaylord, Alton, Portis, Glade, Athol, Speed, Harlan and
  Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 9941 3973 9942 3980 9855 3945 9851
TIME...MOT...LOC 0259Z 266DEG 39KT 3963 9928 

HAIL...1.00IN
WIND...<50MPH
 
$$

JCB
2 follow-up statements
922 
WWUS53 KGID 300331
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1031 PM CDT THU JUN 29 2017

KSC141-147-163-183-300345-
/O.CON.KGID.SV.W.0149.000000T0000Z-170630T0345Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1031 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN ROOKS...SOUTHWESTERN SMITH...NORTHWESTERN OSBORNE
AND SOUTHEASTERN PHILLIPS COUNTIES...

At 1031 PM CDT, a severe thunderstorm was located over Cedar, or 19
miles southeast of Phillipsburg, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Smith Center, Osborne, Kensington, Kirwin, Gaylord, Alton, Portis,
Athol, Harlan and Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 9915 3974 9916 3976 9909 3979 9869
      3945 9867 3946 9903 3949 9914
TIME...MOT...LOC 0331Z 264DEG 22KT 3963 9898 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rossi
056 
WWUS53 KGID 300342
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1042 PM CDT THU JUN 29 2017

KSC141-147-163-183-300352-
/O.EXP.KGID.SV.W.0149.000000T0000Z-170630T0345Z/
Rooks KS-Smith KS-Osborne KS-Phillips KS-
1042 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROOKS...
SOUTHWESTERN SMITH...NORTHWESTERN OSBORNE AND SOUTHEASTERN PHILLIPS
COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas.

LAT...LON 3952 9915 3974 9916 3976 9909 3979 9869
      3945 9867 3946 9903 3949 9914
TIME...MOT...LOC 0342Z 266DEG 39KT 3963 9896 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 29, 6:32 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
632 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu Jun 29 2017

Another complicated scenario for the short term. As a cold front
slices through the CWA today, I would expect possible
thunderstorms to erupt along the boundary as it progresses this
afternoon. This will depend on how much of any cap breaks, and how
much support for convection there is. It is a little dicey on
whether we will break the cap by the time it slices through the
tri-cities area in the late afternoon/early evening, but the
chance is there nonetheless. Also, severe parameters suggest that
we have a shot at severe weather if storms develop. For now, the
better chance for severe weather might come with an MCS later this
evening into the overnight. Localized flooding may occur as well,
as it appears that any MCS will likely favor our south once again,
consequently where the previous MCS appeared.

We could have some lingering rain in the morning for Friday, but
there is another small concern for some thundershower development
for Friday afternoon/evening. But support severe weather will be
lacking by then, as dewpoints and temps will noticeably lower
behind the cold front. We should be a bit below normal for highs
Friday, peaking out near 80 for many location, below our normal
high of mid to upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM CDT Thu Jun 29 2017

Saturday looks like it will be a bit closer to normal for
temperatures, but dewpoints will still be in the 50s, which should
make conditions feel nicer, but increased moisture will occur by
Sunday with another round of storms possible. Strong to severe
storms cannot be ruled out for Sunday afternoon/evening. Fourth
still looks dry.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 602 PM CDT Thu Jun 29 2017

A weak cold front is moving across the area and will be the focal
point for any convection that fires this evening. An MCS is
expected to form over western Kansas and will move to the
east...southeast and is not expected to impact the TAF sites at
this time. VFR conditions are forecast through the period outside
of convection.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Beda
Hazardous weather outlook, Jun 29, 3:00 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
300 PM CDT Thu Jun 29 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
300 PM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the area late this
afternoon into the overnight. The most likely time frame will be
from 4 PM to midnight. Hail up to the size of ping pong balls and
up to 70 mph wind gusts are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few non severe thunderstorms will be possible across portions
of the local area Friday afternoon and evening. Additional
periodic chances for thunderstorms return to the local area Sunday
afternoon through next Tuesday. At this time...it appears there
will at least be a chance for strong or severe thunderstorms
across the local area Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Jun 29, 8:35 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
835 PM CDT THU JUN 29 2017

KSZ005-NEZ082>084-300215-
Phillips KS-Franklin NE-Harlan NE-Furnas NE-
835 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...SOUTHERN
FRANKLIN...SOUTHERN FURNAS AND HARLAN COUNTIES UNTIL 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lebanon to near Huntley.
Movement was east at 45 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Alma, Franklin, Beaver City, Orleans, Stamford, Republican City, Long
Island, Naponee, Bloomington, Huntley, Hollinger, Woodruff and Harlan
County Dam.

LAT...LON 4004 10019 4029 9934 4015 9877 3987 9958
      3988 9963 4000 9963 4000 10019
TIME...MOT...LOC 0134Z 272DEG 40KT 3996 10021 4020 9939

JCB
Local storm report, Jun 29, 8:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             5 SSE WILSONVILLE       40.04N 100.06W
06/29/2017  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL WITH HEAVY RAIN.

&&
Special weather statement, Jun 29, 9:23 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
923 PM CDT THU JUN 29 2017

KSZ005-017-300315-
Rooks KS-Phillips KS-
923 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1015 PM CDT...

At 923 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Prairie View to near
Nicodemus to 7 miles west of Palco. Movement was northeast at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Palco, Prairie View,
Damar, Zurich, Glade, Speed and Webster State Park.

A severe thunderstorm watch remains in effect until 200 AM CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9963 3983 9963 3995 9920
      3964 9913 3926 9920 3917 9961
TIME...MOT...LOC 0223Z 244DEG 23KT 3975 9970 3946 9964 3922 9969

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:23 PM CDTSpecial Weather StatementGIDPhillips, Rooks52 min
Jun 29, 11:34 PM CDTSevere Thunderstorm WarningGIDJewell29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.